What is Neurocardiogenic Syncope?
Neurocardiogenic syncope, also known as vasovagal neurocardiogenic syncope, is a fainting spell that occurs when the body overreacts to certain triggers, like intense emotion, the sight of blood, extreme heat, dehydration, a long period of standing or intense pain. The trigger causes a person’s heart rate and blood pressure to drop suddenly, and blood may pool in the legs. This leads to reduced blood flow to the brain, causing a brief loss of consciousness.
Neurocardiogenic syncope is common and usually doesn’t indicate a more serious underlying health condition. When a person faints, and lies or falls down, normal blood flow to the brain resumes and consciousness returns. If the affected person falls on a hard surface, there is a possibility of a head injury – even concussion, bruising or broken bones.
A seizure is caused by a sudden surge of electrical activity that interrupts communication between neuron cells in the brain. Neurocardiogenic syncope is a fainting episode caused by a sudden drop in blood flow to the brain—often a reaction to overwhelming stimuli such as extreme emotional distress or trauma.
Baptist Health is known for advanced, superior care in the diagnosis, management and treatment of neurocardiogenic syncope. You will appreciate timely appointments and a professional, friendly atmosphere where we take time to listen to your concerns. At Baptist Health, you have access to the region’s most comprehensive, multidisciplinary team of specialists and innovative therapies, including many available only through specialized clinical trials. In every way, we work to demonstrate the utmost in excellent care to those who trust us with their health.
Neurocardiogenic Syncope Signs and Symptoms
The following symptoms may occur leading up to an episode of neurocardiogenic syncope:
- Blurred or tunnel vision
- Fast or skipping heartbeat
- Fuzzy or confused thoughts
- Lightheadedness or dizziness
- Pale skin
- Ringing in the ears
- Sweating and/or feeling overly warm or cold
The main symptom is fainting with regained consciousness in a minute or two. Often, the affected person feels fine after he or she regains consciousness, but weakness, shakiness or sweating may persist for a short period.
Diagnosing neurocardiogenic syncope involves ruling out other, particularly heart-related or neurological, causes of fainting. Tests may include:
Echocardiogram: This ultrasound exam uses soundwaves to take moving pictures of the heart’s chambers and valves.
Electrocardiogram (EKG): This test measures the electrical activity of the heart and can help determine if parts of the heart are enlarged, overworked or damaged. The heart’s electrical currents are detected by 12 to 15 electrodes that are attached to the arms, legs and chest via sticky tape.
Electrophysiology study: This test records the heart’s electrical activities and pathways. It can help find what’s causing heart rhythm problems and identify the best treatment.
Event monitor: This portable EKG device records the heart rate when a button is pressed. It can be worn for weeks or until symptoms occur.
Holter monitor: This portable EKG device continuously records the heart’s rhythms and is worn for 24 to 48 hours during normal activity.
Tilt table test: For a tilt table test, the patient lies flat on a table. After 15 minutes, the table is quickly tilted to raise the body to a head-up position — simulating a change in position from lying to standing. A patient’s heart rate and blood pressure are monitored for 45 minutes to 1 hour while upright, allowing the physician to evaluate the body’s cardiovascular response to the change in position.
Neurocardiogenic syncope is often triggered by certain conditions. Any circumstance that includes extreme stimuli and a fainting spell might be one of the possible neurogenic syncope causes. These conditions typically induce a pooling of blood in your legs, a slower heart rate, and less oxygen to your brain.
Cardiogenic causes of syncope:
- Severe coughing
- Traumatic events
- Extreme pain
- The sight of blood
- Having blood drawn
- Very difficult urination
- Very difficult defecation
- Extreme exertion in high temperatures
Though neurocardiogenic syncope is very common – and many people have one or more episodes in their lifetimes with no identifiable cause – some risk factors that could contribute to neurocardiogenic syncope include:
Alcohol or (prescription or illegal) drug use: In some cases, alcohol or drugs can precipitate a fainting episode, especially if they cause dehydration, low blood sugar or low blood pressure.
Anxiety or panic disorders: Because syncope can be triggered by intense emotional stress, the heightened levels associated with these conditions could increase the risk of neurocardiogenic syncope.
Diabetes: Episodes of low blood sugar – typically from skipping meals – can bring on neurocardiogenic syncope. People with diabetes may experience these low blood sugar episodes more frequently, even when they eat regular meals.
Illnesses that affect your autonomic nervous system, such as Parkinson's disease: Orthostatic hypotension, a sharp drop in blood pressure that happens when a person gets up from a bed or chair, can cause dizziness or fainting. This symptom is common in Parkinson’s and some other conditions.
While most cases of neurocardiogenic syncope cannot be prevented, you can take some steps to reduce your chances – as mentioned above – or spot the signs and reduce your chance of injury during an episode.
To reduce your chances of experiencing neurocardiogenic syncope:
- Drink enough water throughout the day.
- Eat regular meals and snacks.
- Find ways to manage stress, through exercise, therapy, meditation, etc.
- Keep alcohol consumption to a minimum.
- Seek treatment or therapy for anxiety/panic disorders.
- Stay away from illegal drugs.
- Stay cool when it’s hot with cold water, appropriate clothing, fans and air conditioning.
- Tell your physician or phlebotomist if needles or giving blood have caused you to faint.
If you feel the precursor symptoms coming on:
- Lie, or at least sit, down.
- Lift your legs (if lying down) or put your head between your knees (while sitting).
- Don’t stand up until you feel better.
And, if you know your prescription medications or an underlying condition can cause low blood pressure or blood sugar, talk to your physician about ways to reduce your risk.
In most cases, neurocardiogenic syncope – in itself – is harmless. Injuries from a fall can be serious, so if you know you’re prone to these episodes, take steps to reduce your risk of falling.
Treatment and Recovery
If you experience neurocardiogenic syncope, your physician may recommend:
Most cases of neurocardiogenic syncope do not require treatment. Your physician may work with you to find ways to stay hydrated, keep your blood sugar stable, manage stress or identify your triggers and reduce your chances of injury when you encounter these triggers.
In some cases, drugs used to treat low blood pressure or anxiety disorders may be prescribed.
Physical therapy techniques, such as foot exercises, wearing compression stockings or tensing your leg muscles when standing may be suggested. If you’re under a lot of emotional stress, your physician may refer you to a therapist.
In very rare cases, inserting an electrical pacemaker to regulate the heartbeat may help some people with neurocardiogenic syncope who haven’t been helped by other treatments.
The most serious potential complication of neurocardiogenic syncope is an injury sustained during a fall, such as a concussion or fracture.
Next Steps with MyChart
Discover MyChart, a free patient portal that combines your Baptist Health medical records into one location. Schedule appointments, review lab results, financials, and more! If you have questions, give us a call.